1. Health

Discuss in my forum

 Marcia Purse

Information Links Lithium to Thyroid, Parathyroid Problems

By January 14, 2013

Follow me on:

A review in The Lancet found that in addition to the known potential for causing weight gain, taking lithium may increase the activity of the thyroid and parathyroid glands. Because of the increased risk for hyperparathyroidism, it is now recommended that doctors check blood calcium levels, an indicator for parathyroid activity, before beginning lithium therapy and periodically while the patient is taking lithium.

Lithium is a first-line treatment for bipolar disorder and may be used as add-on treatment for major depression.

The review found that patients taking lithium gained more weight than those taking a placebo, but less than those taking Zyprexa (olanzapine).

For more information:

Source:
McKnight, R, et al. Lithium toxicity profile: a systematic review and meta-analysis. The Lancet. 20 Jan 2012

1883 Illustration of Thyroid Gland

Image: VintageMedView / Getty Images

. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .
Learn more or join the conversation!
NEWSLETTER | FORUM | BIO | FACEBOOK | TWITTER
. . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . . .

Comments
January 24, 2012 at 4:07 pm
(1) jessica says:

I have been on Lithium since 2006 and I had surgery may, 2011 to remove one of my parathyroid glands. I was diagnosed with hyperparathyroidism on February of 2009. I am also on Synthroid for hypothyroidism. I had been taken off Lithium, but my episodes would return with a vengence, so the benefits outweigh the risks for me.

January 24, 2012 at 10:37 pm
(2) Jan says:

I started taking Lithium in 1974 and took it for 30 years until my kidneys failed to excrete it and I went toxic in 2004. In 2008 I was found to have nodules on my thyroid and enlarged hyperparathyroid glands as well. My thyroid gland was removed as well as three hyperthyroid glands. Since 2004 I have been taking Seroquel but was better on the Lithium I think. I have gained 30 pounds on the Seroquel and sleep 11-12 hours a day. My Endocrinologist said that most people would have the hyperparathyroid problem corrected and get back on Lithium because they felt better and liked it more, but my Internist doesn’t want me to. Has anyone else had a similar problem?

January 25, 2012 at 8:09 am
(3) Michelle says:

Jan, see another Doctor, a Pyshiatrist who is educated about pscyhotropic medications … not an Internist. Since 1987 I’ve tried many medications … yes … the side effects are hell … but we’re looking for a quality of life. I went up to 170lbs. My Doctor prescribed Topamax … used for Bipolars … anti-seisure medication … side effect of depressing the appetite … I lost 20lbs. in six months. Things have slowed down … we upped to 200mg. a day … maybe another 10lbs. in 6 months. I’m not pushing more medications. What I’m saying you need to make sure you really have a Doctor on your side. Mine watches medication and weight … he’s really helping me … that helps me feel better. Also … I suggest that one sees a therapist … mine is invaluable in helping sorting lifes up and downs. I also have a wonderful husband and friends that understand my behavior. The best to you.

February 4, 2012 at 10:49 pm
(4) Shirley says:

I took Lithium for 28 years but was diagnosed with hyperparathyroidism in 2005 so I had 3 parathyroid glands removed and was taken off lithium. I soon started having problems – mostly with depression. From 2005 – 2010 I took many medications but never felt well so my Psychiatrist and PCP decided to put me back on lithium and check my PTH and calcium levels every 6 months. I am now doing very well. Also, I take Synthroid and a low dose of Seroquel.
Hope this Info helps.

April 21, 2012 at 11:32 am
(5) Jack says:

I have been on Lithium 2-3 years and have had normal labs thus far. Recently I have put on more weight and have symptoms of thyroid problems, such as depression, lack of energy, etc etc. I also have sharp “electrical/shock” pains in the right side of my neck. Did anyone else experience this?

I am going for my labs tomorrow and am going to request a TSH be run. I feel so run down and exhausted and I believe I shouldn’t feel depressed since my “cocktail” is Lithium, Abilify, and Seroquel.

Any insight would be greatly appreciated!

January 15, 2013 at 2:16 pm
(6) Cathy says:

I have been on Lithium for about 25 yrs, I have also started for 2 yrs Seroquel, I finally feel that I am on a great combination, I do sleep more but hey if that is what it takes. I still work in a factory. and the bottom line is I am happy , yes happy. I have not been able to say that for a long time. I have gained quite a bit of weight. But I have made the choose to eat better, I am not on a diet but I just watch how much I eat and have made wiser chooses

January 15, 2013 at 11:12 pm
(7) Heidi says:

I was diagnosed with bipolar in 1999 (age 39) and was given Lithium. Within the first year I had my TSH and Lithium level tested and called for the results, but the doctor’s office couldn’t find them. They didn’t have me come in for a repeat of the labs, but I noticed I was slowing down and very tired. I went to another Dr. and my TSH was extremely abnormal; I had hypothyroidism. I lost my job because I was so slow. I was given Levoxyl and it was increased very slowly, as is usual with thyroid medicine. It took a year until I felt back to normal. My Lithium was decreased (my first pdoc had me on a very high dose). My next pdoc added an anti-depressant that helped. In 2009 my kidney function began to decrease, so my pdoc slowly weaned me off Lithium and tried a series of other mood stabilizers. I became suicidal and hospitalized. The pdoc there put me on both Depakote and Lithium, but it wasn’t long until my kidneys were losing function again. Since then I’ve been on Depakote and a series of anti-depressants.

I hope you will glean from my experience that you must track your own labwork. I always ask that I get a copy of all my tests, even if they say, “everything came back fine.” Lithium can be toxic to the thyroid and kidneys. I will be taking thyroid medication the rest of my life and having kidney disease means that I’m unable to take any NSAIDs like Ibuprofen, aspirin, etc. Since I have arthritis, this is really unfortunate because those are anti-inflammatory medicines and would be the best treatment for me.

All in all, I am thankful for the years I was on Lithium; it was the most helpful med at treating my bipolar disorder, I was productive, was able to work and keep up with relationships. It changed my life, and going off of it changed my life. I feel like I’ve just been “making do” since then, and although I am generally stable, I had to stop working and was recently approved for SSDI.

January 16, 2013 at 3:33 pm
(8) Ann says:

Useful comments – thank you.
My son has been on Lithium for about 10 years and regularly, 3-4 times a year, has his lithium levels and thyroid test done and they have always been fine.
However, his psychiatrist is adamant that he should come off lithium since it causes, he says, renal failure. In fact he has the best stability from the Lithium of anything he has taken. He is in a real bind now!

April 9, 2013 at 4:00 pm
(9) Danielle White says:

I Recently was prescribed lithium. After 9 days I gained 15 pounds’ lost my memory and became very drone like. I am stopping the lithium. The Dr. Is fully aware I have thyroid disease hyper and did not consider the effects lithium may have on me. This summer I was on valium and adhd medsl. I opened a coffee and antique shop by myself and was happy except on the slow business days. Since the changes in medications. I have not been able to much for activities not by lack of trying. My first shop did not profit and closed. I want to work at something new for income but I feel lithium side effects are holding me back. I may have a new Dr by the end of the month. Why are most psychiatric Dr not caring to help the patient?

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>